Actos Causes Extreme Weight Gain

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Dec 2008
Total Posts : 110
   Posted 12/6/2008 9:04 PM (GMT -6)   
My wife is 33 years old and was diagnosed with Diabetes several years ago. She started seeing an Endocrinologist in order to get her blood sugar levels under control. After experimenting with various levels of different types of medicines (Oral, Injections, Dietary adjustments, etc) her doctor prescribed Actos, which is a pill. After a period of time, her blood sugar improved. However she also put on a huge amount of weight in a short time. As her doctor would continue to monitor her weight, he would tell us she was gaining weight and needed to stop eating so much. We told him that she was eating the same way and exercising the same amount as she was prior to starting the Actos, but each time she came back, she would have gained more weight. Again, he would preach that she must stop eating so much and insisted the the Actose was NOT responsible for her rapid weight gain. Even though we showed him how she was eating and exercicing the EXACT same way she was prior to the Actos. When we discovered that my wife had gained 100 pounds, we were shocked and stopped seeing this Endocrinologist. We went to my wife's Primary Doctor and he took her off of the Actos. Within a month or so, her weight LOSS began. Again, her eating and exercise was the same as it had been prior to the Actos and the same as it had been during the Actos. My wife has been off of Actos for about a year now and she has lost over 70 pounds during that period. She still has a long way to go to get off all of the weight that Actos caused her to gain, but she's feeling much healthier, and is much happier. It goes without saying that we are extremely frustrated and angry with her Endocrinologist .... If anyone is currently taking Actos, or is considering starting it, please think about it and ask lots of questions. Of course, if you start to gain weight, then consult your doctors immediately. One side note...Actos DID help her get her blood sugar close to under control, something that she had a hard time doing with other medications. However, the 100 pound rapid weight gain was NOT worth it. It made her sick much of the time and made her back deteriorate to the point of requiring a wheelchair and not being able to walk a flight of stairs.

Post Edited By Moderator (Jeannie143) : 12/7/2008 8:04:53 PM (GMT-7)

Veteran Member

Date Joined Apr 2004
Total Posts : 6056
   Posted 12/10/2008 10:45 AM (GMT -6)   
Something that you may want to encourage your wife to try is the 'nothing white except cauliflower' food plan. I was on insulin and Avandia as well as metformin and since changing my eating patterns I'm now doing much better. I basically eat eggs, cheese, olives, olive oil, avocados, lots of veggies and salads, lean chicken, pork & beef, some fish, some healthy fruits, oh, and ONE SQUARE OF DARK CHOCOLATE a day. Gotta have my chocolate! (LOL!)

I got my sugars down, am only on 1000mg metformin twice a day and lost 42 pounds. If you read back in the posts you will find lots of ideas on how to help your wife stay on track with this food plan. You are a kind and loving husband to care so much. Good luck with this.
~ Jeannie, Forum Moderator/Diabetes & Fibromyalgia
I know God will not give me anything I can't handle. I just wish that He didn't trust me so much. ~Mother Teresa

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."- Elizabeth Kubler-Ross

New Member

Date Joined Feb 2009
Total Posts : 14
   Posted 2/23/2009 2:51 PM (GMT -6)   
YES! I gained lots of water weight when I was on Actos plus Metformin! I was miserable! My DE took me off of it and I lost 26 pounds within a couple of months! I am now on Janumet (Januvia plus Metformin) and haven't gained any weight back!

Regular Member

Date Joined Sep 2008
Total Posts : 33
   Posted 2/26/2009 3:34 PM (GMT -6)   
I was also on Actos for two or three months. I gain 40 pds. I have only lost five since i've been off Actos.



New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 5:09 PM (GMT -6)
There are a total of 2,710,729 posts in 298,920 threads.
View Active Threads

Who's Online
This forum has 153475 registered members. Please welcome our newest member, nalermaler.
351 Guest(s), 15 Registered Member(s) are currently online.  Details
cupcakespinkgal, JayMot, super20dan, 81GyGuy, Michael_T, summer16, mchdklpw, LG13, ravdeep, Bobby Mac, jsanch6couv, Violet Thomson, straydog, (Seashell), wayland

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer